Topics:

Cognitive Side Effects of Antiepileptic Drugs in Children

Cognitive Side Effects of Antiepileptic Drugs in Children


Psychiatric Times September 2005
Vol. XXII
Issue 10


Epilepsy is a major public health concern, with prevalence estimated to be slightly less than 1% (Annegers, 1996). Each year, 25,000 to 40,000 children in the United States alone experience their first unprovoked seizure (Hirtz et al., 2003). Depending on the type of seizure (e.g., generalized versus focal) or specific epilepsy syndrome (e.g., juvenile myoclonic epilepsy, benign rolandic epilepsy), there are several recommended medications with demonstrated clinical efficacy from which to choose (Hirtz et al., 2003). Selection of a specific medication, however, is often based upon clinical experience due to the absence of adequate antiepileptic drug (AED) pediatric clinical trials.

Antiepileptic drugs decrease membrane excitability, increase postsynaptic inhibition or alter synchronization of neural networks to decrease excessive neuronal excitability associated with seizure development. Common side effects of decreasing neuronal excitability, however, are slowed motor and psychomotor speed, poorer attention and mild memory impairment (Meador, 2005). Unlike adults, cognitive side effects in children occur against the backdrop of normal cognitive and psychosocial development, and treatment decisions made in childhood may have lifelong implications. Adults who developed epilepsy during their childhood tend to have less education, decreased rates of employment and employment at lower job levels, lower rates of marriage, poorer physical health, and increased incidence of psychiatric disorders (Jalava and Sillanpaa 1997a, 1997b; Jalava et al., 1997; Sillanpaa et al., 1998). Importantly, these long-term effects are also present in adults who are no longer taking medications. The persistence of these effects after discontinuation of AED treatment suggests a role of either seizure etiology, cumulative effects of repeated seizures or AED treatment permanently altering the course of development. Because significant brain impairment and more frequent seizures are associated with more difficult-to-treat epilepsy, these patients are unlikely to stop their seizure medications. Studies in rats have shown significant AED effects in the developing brain including apoptotic neurodegeneration (Bittigau et al., 2003; Olney et al., 2002). Thus, long-term AED side effects should be considered when selecting an AED for pediatric use.

Cognitive AED side effects in children, unfortunately, have been inadequately studied (Loring and Meador, 2004). Although several patterns of AED treatment in young adults continue to be described, the lack of data needed to generate evidence-based AED guidelines in children has been highlighted by the American Academy of Neurology (AAN), Child Neurology Society (CNS) and American Academy of Pediatrics (AAP) (AAP Committee on Drugs, 1995; Hirtz et al., 2003). A recent AAN/CNS practice guideline stated, "Behavioral and cognitive side effects need to be better evaluated, especially for new AED[s], and individual risks as well as group differences assessed on tests of cognition" (Hirtz et al., 2003). The AAP Committee on Drugs (1995) concluded, "Few studies have been comprehensive, and for most drugs, neuropsychological effects have been incompletely described." Thus, major organizations representing both pediatrics and neurology emphasized the need to establish the neuropsychological profiles of newer AEDs in children and to determine the behavioral and cognitive consequences of long-term AED treatment on academic achievement and neuropsychological function to maximize treatment effectiveness.

Phenobarbital (Luminal, Solfoton) and traditional benzodiazepines are associated with the greatest risk of cognitive side effects. The effects of phenobarbital are well established since it was used for many years for seizure prophylaxis after a febrile seizure. Although no longer a first-line therapy, its effects on IQ illustrate a pattern for concern that requires careful examination in all AEDs with demonstrated cognitive side effects. In studies, children on phenobarbital displayed IQ declines (Farwell et al., 1990; Wolf et al., 1981), and although IQ improved following discontinuation of phenobarbital (Farwell et al., 1990; Sulzbacher et al., 1999), there continued to be long-term achievement effects when these children were tested three to five years later (Sulzbacher et al., 1999). The inability of children to fully catch up and compensate for "lost time" is important because it suggests a more complex interaction of AED therapy and developmental maturation than simply interfering with new learning efficiency. Because IQ declines are thought to reflect slowed mental growth rather than a loss of previously acquired cognitive function or cognitive regression, concern exists that any AED with cognitive side effects may result in significant impairment based upon cumulative effects if used over extended periods.

The cognitive side effects of carbamazepine (Equetro, Tegretol), phenytoin (Dilantin) and valproate sodium (Depacon) are comparable and associated with modest psychomotor slowing accompanied by decreased attention and memory (Meador, 2005). Neuropsychological side effects generally emerge according to a dose-dependent relationship (Meador, 2005); however, both quality of life (Gilliam, 2002) and memory may be affected, even when serum blood concentrations are within standard therapeutic ranges. In children, AED effects are seen in decreased performance on the Continuous Performance Test (CPT) (Mandelbaum et al., 2003) or memory. In addition, some children are at heightened risk for developing disproportionate cognitive side effects with carbamazepine (Seidel and Mitchell, 1999). Treatment with carbamazepine has also been associated with electroencephalogram slowing in the alpha range (Frost et al., 1995). How these short-term effects translate into academic achievement has not been adequately established (Bailet and Turk, 2000). However, there appears to be some relationship between the magnitude of EEG slowing and subsequent decline on selected Wechsler Intelligence Scale for Children-Revised (WISC-R) subtests tested after one year of therapy (Frost et al., 1995).

Newer AEDs

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.